This 40 year old man was mending his wall when he fell and hit his chest. He was admitted to a hospital with a pneumothorax for which a chest drain was inserted. A fever developed after several days and pus started to drain from the chest tube. MRSA was cultured from the fluid and intravenous vancomycin was commenced after discontinuing initial therapy with ceftriaxone and clindamycin.
The patient developed diarrhoea during admission for which Clostridium difficile Toxin A was found to be positive. This was considered to be due to the Clindamycin, which is an infamous cause of pseudomembranous colitis. Oral vancomycin was also commenced.
The intravenous vancomycin was continued for 14 days and the patient made an excellent recovery, with resolution of the infections and pneumothorax. However, the patient noticed a red, non-painful rash develop predominantly on the back of his calf and thigh areas.
On examination the rash was as demonstrated in the pictures below. It was palpable!
A full blood count revealed a mild eosinophilia. Platelet count and coagulation screen was normal.
Vancomycin is known to cause a leukocytoclastic vasculitis, albeit rarely. It has been proposed as a cause of drug induced Henoch Scholein Purpura either directly or through a staphylococcal glycoprotein released after bacterial breakdown.
The morphology and distribution of the rash i.e. vasculitic and on the back of the lower limbs is consistent with a possible drug induced Henoch Schonlein Purpura. HSP is uncommon in adults. However, for HSP to be diagnosed, the patient should have arthritis, GI symptoms and renal glomerular involvement with IgA deposition. These latter symptoms were absent in this patient.
Unfortunately, this rash was no biopsied especially as it began to resolve after the vancomycin was discontinued.
It is highly likely that this palpable purpura was a vasculitis, perhaps of the leukocytoclastic variety. Please see the Medline references below.
Pharmacotherapy. 2009 Jul;29(7):846-51.
Vancomycin-induced leukocytoclastic vasculitis.
Felix-Getzik E, Sylvia LM.
Department of Pharmacy Practice, Massachusetts College of Pharmacy and Health Sciences, Boston, Massachusetts 02115, USA. email@example.com
Vancomycin is well recognized as causing the nonallergic skin reaction known as red man syndrome; however, it is rarely suspected as causative in the setting of an immune-mediated skin reaction. We describe a 76-year-old Caucasian woman with a history of penicillin and sulfa allergies who was transferred to our medical center while receiving vancomycin for treatment of persistent methicillin-sensitive Staphylococcus aureus (MSSA) bacteremia. After admission, the patient's pacemaker was explanted; cultures from the pacemaker grew MSSA. Based on the culture data and her allergy to penicillin, vancomycin was continued. On day 4 of therapy, the patient developed a papular rash with small blisters on her distal upper extremities. Furosemide, which she was receiving intermittently to maintain fluid balance, was initially suspected as the likely cause. Furosemide was withheld; however, the rash worsened and spread to her neck and torso. Results of skin biopsy confirmed a severe leukocytoclastic, necrotizing small-cell vasculitis that met the criteria for a hypersensitivity vasculitis associated with drug therapy. Five days after discontinuation of vancomycin, the vasculitis was resolving and continued to resolve throughout the remainder of her hospitalization. Furosemide was readministered without worsening of the vasculitis. Use of the Naranjo adverse drug reaction probability scale indicated that the likelihood of vancomycin being the cause of the vasculitis was probable (score of 5). Clinicians should be aware of vancomycin as a potential cause of small-vessel vasculitis.
Braz J Infect Dis. 2002 Aug;6(4):196-200.
Uncommon vancomycin-induced side effects.
Rocha JL, Kondo W, Baptista MI, Da Cunha CA, Martins LT.
Division of Infectious Disease, Nossa Senhora das Graças Hospital, Curitiba, Paraná, Brazil. firstname.lastname@example.org
Vancomycin has been used with increased frequency during the past 15 years and the most common toxicity with this drug is the red man syndrome . Other adverse effects include neutropenia, fever, phlebitis, nephrotoxicity, ototoxicity, thrombocytopenia, interstitial nephritis, lacrimation, linear IgA bullous dermatosis, necrotizing cutaneous vasculitis and toxic epidermal necrolysis. Only two cases of vancomycin-induced Stevens-Johnson syndrome and one case of pancytopenia have been reported in the medical literature. The treatment for both situations is based on cessation of the vancomycin therapy; in cases of Stevens-Johnson syndrome, antihistamine and/or steroid agents can be used. This article reports a case of pancytopenia and a case of erythema major associated with neutropenia.
1: Scand J Rheumatol. 1998;27(3):233-5
Michail S, Vaiopoulos G, Nakopoulou L, Revenas C, Aroni K, Karam P, Stathakis C, Thosios T.
Department of Nephrology, Laikon General Hospital, Athens, Greece.
We describe a case of Henoch-Schoenlein purpura, associated with oliguric acute renal failure due to acute interstitial nephritis histologically proven, in a patient with a staphylococcal chest infection. The clinical syndrome appeared twice after vancomycin administration and yielded on the withdrawal of the drug. As pathogenetic mechanism we propose an anaphylactoid reaction either to vancomycin or to a staphylococcal glycoprotein released after breakdown of the microbial cells caused by vancomycin.